Heavy Rain, McHenry
- When
- July 23, 3:30 PM CST to 5:30 PM CST
- Where
- McHenry County, 5.01 mi WNW of Marengo
- Reported by
- Mesonet
- Coordinates
- 42.280, -88.689
A private weather station measured 4.21 inches of rainfall in two hours.
Scattered thunderstorms moved across northern Illinois during the afternoon and early evening of July 23rd producing isolated wind damage and isolated flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across northern Illinois during the afternoon and early evening of July 23rd producing isolated wind damage and isolated flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 23, 1:33 PM CST, 1 hour 57 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 233 PM CDT Tue Jul 23 2024 .KEY MESSAGES... - Scattered storms this afternoon into this evening north of I-80, followed by showers and scattered thunderstorms on Wednesday near and south of I-88. - Pleasant summer weather Thursday-Saturday. - Very warm to hot, humid, and more active pattern returning next week. && .DISCUSSION... Issued at 230 PM CDT Tue Jul 23 2024 Through Wednesday Night: The upper jet is digging in across the upper Midwest, with mid level height falls occurring just downstream of the jet. Warming and moistening of the boundary layer has led to an uncapped environment across northern Illinois and northwest Indiana ahead of a southward sinking upper trough axis. A weak mid level disturbance was scooting east along a surface front in southern Wisconsin which which was the initial forcing mechanism for decaying storms across McHenry and Lake counties, but this has exited over the lake. The surface front has sagged south and is now closer to the IL/WI border. Being that the overall forcing is related to subtle height falls mainly upstream it appears showers and storms will be scattered in nature. However, we are now uncapped, and several short term convective allowing models suggest coverage would be greater than 50%, especially along and north of I-88, as is materializing across western Illinois. Effective shear is not supportive of organized storms, nor are mid level lapse rates. However, increasing low level lapse rates from unabated heating of the moist boundary layer may again promote a few gusty downdrafts this afternoon/early evening. At this point, the going forecast favoring coverage north of I-88 in the afternoon and early evening, shifting farther south to the I-80 corridor in the early to mid evening is reasonable. If any of the more organized storms make it into our western areas along I-39, there may be a slightly enhanced risk for gusty winds (level 1 out of 5). Precipitation will linger into the later evening and overnight hours as the weak surface front will continue sag southward accompanied by several weak disturbances, but with loss of surface heating we would anticipate thunder coverage would be isolated late evening and overnight. After maybe a short break in radar activity late overnight, warm advection/additional shortwave energy across Iowa into northern Illinois ahead of the southward shifting front will still promote showers and storms through the daytime hours, favored south and west of the Chicago area, again in an uncapped environment south of the front. There is some uncertainty on the coverage on Wednesday, as guidance is mixed to how quickly the front will shift south of the local area, thus some tweaks to the more likely areas for storms may be needed. The highest uncertainty at this point is how far north storms will be. Eventually the upper ridge across the plains should help to bring an end to the precipitation as we lose what is left of the lower level moisture Wednesday night. KMD Thursday through Tuesday: Gorgeous mid-summer weather is expected to close out the work week and into at least the first half of the upcoming weekend. Canadian high pressure over the Great Lakes Thursday and Friday should provide for slightly below average temperatures, comfortable humidity, and plentiful sunshine. The one caveat on the sunshine is the potential for smoke from Canadian wildfires to potentially filter the sunshine, potentially significantly. Afternoon lake breezes will keep temperatures a bit cooler near the lake each afternoon Thursday through Saturday. By Sunday and into early next week, surface high pressure will move off to the east and allow for southerly winds to begin drawing a warmer and increasingly more humid air mass north into the region. By early next week, high temperatures could once again be headed for the 90F+, though just how hot the temperatures get will depend on the extent of convection in the area. The warmer, more humid air mass will also be more unstable as well and with mean longwave troughing progged to set up over the western U.S., our area could be pretty close to the path of potential lower amplitude (eventually convectively augmented) shortwaves emanating from the western trough and moving toward the upper Mississippi Valley and Midwest. Far too much uncertainty at this distance to get into details, but chances of occasional showers and storms will ramp up Sunday into early next week. Izzi && .AVIATION /18Z TAFS THROUGH 00Z THURSDAY/... Issued at 136 PM CDT Tue Jul 23 2024 The main aviation weather concerns for the 18Z TAF period include: * Cluster of showers and storms late this afternoon into the evening * More showers and storms possible during the day on Wednesday * MVFR cigs expected Wednesday afternoon Isolated showers and storms will continue over far northern IL and build in coverage through the remainder of the afternoon. During the late afternoon and into this evening, a broken line of storms is expected to drop south across northern IL. Pockets of heavy rain could bring reduced vsbys at times and a few storms could spit out some gusty winds. The primary time window for these storms is late afternoon through mid-evening with a couple of isolated showers and maybe a passing storm possible through the night. Additional storms are expected in the area Wednesday morning and afternoon, although the better chances and higher coverage look to remain south of the TAF sites. There is solid agreement on a period of MVFR cigs impacting the terminals during the afternoon on Wednesday. Meanwhile, SW winds will continue gusting to near 20 kt leading up to the arrival of the storms. Direction could get pretty erratic at times with gusty storms around this evening, but overall, winds should veer through the evening to NNW after subsiding to under 10 kt. Near-northerlies during the early morning will remain under 10 kt and veer to NE for Wednesday afternoon. Doom && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
421 PM CDT Tue Jul 23 2024
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-242130-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
421 PM CDT Tue Jul 23 2024 /521 PM EDT Tue Jul 23 2024/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Level 1 of 5 Damaging Wind Risk, up to 50 mph.
Limited Flooding Risk north of I-80.
DISCUSSION...
Scattered thunderstorms will increase in coverage across northeast
Illinois late this afternoon and early evening. Locally heavy
downpours and gusty winds are the main hazards.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Limited Thunderstorm Risk.
Sunday and Monday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters activation is not anticipated tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east southeast at 25 mph.
LMZ740>745-242130-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
421 PM CDT Tue Jul 23 2024
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Level 1 of 5 Thunderstorm Wind Gust Risk...gusts to 40 kt.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Limited Thunderstorm Risk.
Sunday and Monday...
Limited Thunderstorm Risk.
KMD
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe Milwaukee radar (KMKX), 77 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
5 thunderstorm wind, 2 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.
A private weather station measured 4.21 inches of rainfall in two hours.
A 50 foot wide stream of water about 3 to 4 inches deep was rushing across Squaw Prairie Road between Townhall Road and Beloit Road. Piscasaw Creek overtopped the Squaw Prairie Road Bridge. Photos and videos showed flooded yards, driveways and roads in the adjacent Wilcox subdivision. Several roads and fields were flooded northeast of Belvidere and north of Garden Prairie. Some roads had several inches of standing water on them and were closed.
Several large tree limbs were blown down and one large tree was uprooted in and near the Henninger Heights subdivision northeast of Belvidere.
Trees were blown down onto trails and streets near the North Branch of the Chicago River in Golf and Morton Grove. Trees were also blown down near Greenwood Street and Marmora Avenue.
A large tree was blown down blocking Kilbourne Avenue.
A photo shared on social media showed a large tree limb 8 to 10 inches in diameter that was blown down.
Measured rainfall of 1.00 inches was reported in 16 minutes.
A large tree limb was blown down blocking portions of 97th Street and Menard Avenue.
Video shared on social media showed street flooding near 79th Street and Cicero Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186408, 1190391, 1190312, 1186398, 1195133, 1186400, 1186407, 1186399, 1186406.